Tornadoes · United States · Minnesota · 2005
F1 tornado, Northcote to Orleans, Minnesota, July 2, 2005
From Northcote to Orleans, this F1 tornado ran 2.0 miles across Kittson County on July 2, 2005, touching down at 8:28 PM CDT and reaching 100 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 2, 2005
- Touchdown
- 8:28 PM CDT (01:28 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Kittson County
- Touchdown point
- 48.920, -97.120
- Lift-off point
- 48.930, -97.080
- Record number
- 1050
What the Weather Service recorded
This tornado moved east-northeast along a 4 mile curved path and damaged several grain bins, uprooted numerous trees, and demolished portions of a barn 4 miles west of Northcote. Peak winds were estimated at 130 mph.
The tornado demolished 3 large grain bins, tore the doors off a large steel building, and blew down a small radio tower. Peak winds were estimated at 140 mph.
The tornado tore the doors off a steel building, flipped a camper trailer, and uprooted around 50 trees. Around 30 power poles were damaged, causing $150,000 in damages to the local utility.
The tornado damaged a grain dryer, an antenna, and a satellite dish. These three items had been unaffected by the tornado that began at 1845 CST, 5 miles west of Northcote. Peak winds were estimated at 100 mph.
The tornado snapped off 2 power poles and tore 2 steel grain bins from their foundations. The steel debris was carried over one mile downwind. Peak winds were estimated at 120 mph.
Twin vortices merged to form one tornado, which tracked for two miles. The tornado demolished two steel grain bins and blew the debris one-half mile downwind. Peak winds were estimated at 130 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
56 minutes of warning. NWS FGF issued a tornado warning for this county at 00:32 UTC, 56 minutes before the tornado touched down, in force until 01:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:35 UTC | 00:00 UTC | Severe Thunderstorm Warning | FGF |
| 00:01 UTC | 01:00 UTC | Severe Thunderstorm Warning | FGF |
| 00:18 UTC | 12:00 UTC | Flash Flood Warning | FGF |
| 00:32 UTC | 01:30 UTC | Tornado Warning | FGF |
| 01:30 UTC | 02:30 UTC | Tornado Warning | FGF |
| 02:31 UTC | 03:30 UTC | Tornado Warning | FGF |
| 03:33 UTC | 04:30 UTC | Severe Thunderstorm Warning | FGF |
| 03:37 UTC | 04:30 UTC | Tornado Warning | FGF |
| 04:30 UTC | 05:30 UTC | Tornado Warning | FGF |
| 04:33 UTC | 05:36 UTC | Severe Thunderstorm Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 2, 2:17 PM CDT, 6 hours 11 minutes earlier.
Area forecast discussion, Jul 2, 2:17 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
217 PM CDT SAT JUL 2 2005
.SHORT TERM (TONITE THRU TUES)...EXTENT OF SEVERE CONVECTION THIS
EVENING AND OVERNIGHT WILL BE THE BIGGEST FORECAST CHALLENGE. A
SURFACE TROUGH CURRENTLY IN WRN ND WILL SLOWLY SHIFT EAST OVERNIGHT
AS A VIGOROUS SHORTWAVE IN WRN MT ENTERS THE PICTURE. PRIOR TO THE
MAIN BOUNDRY ARRIVING LATER TONIGHT...THERE ARE SEVERAL MORE DIFFUSE
BOUNDARIES LYING AROUND ERN ND AND WEST CENTRAL MN. ONE SUCH BOUNDRY
EXTENDS FROM KJMS-KHCO...WITH CAPE VALUES INCREASING TO AROUND 2000
J/KG. I EXPECT STORMS TO FIRE BY 20Z AS A WEAK SHORTWAVE IN WRN ND
INTERACTS WITH THE AFOREMENTIONED BOUNDRY. INITIAL STORM MODE SHOULD
BE ISOLATED SUPERCELLS...WITH HAIL AND POSSIBLE TORNADOES AS VGP
VALUES INCREASE ABOVE 0.3. THE EMPHASIS THEN SHIFTS FURTHER WEST AS
STORMS CONGEAL INTO AN MCS AND ROLL ACROSS THE STATE. AN H85 JET
CRANKS UP TO 40+ KTS AFTER MIDNIGHT HELPING TO FEED THE THUNDERSTORM
ACTIVITY WITH DAMAGING WINDS BEING THE BIGGEST THREAT. ALONG WITH
THE SEVERE POTENTIAL...HEAVY RAIN WILL ONCE AGAIN BE A CONCERN WITH
PRECIPITABLE H20 VALUES ABOVE 1.5 INCHES. WITH SURFACE DEWPOINTS IN
THE MID 60S...AMPLE LOW LEVEL MOISTURE IS AVAILABLE FOR TROPICAL
TYPE DOWNPOURS CAPABLE OF PRODUCING RAIN RATES OF MORE THAN AN INCH
PER HOUR. FOR THIS REASON...A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR TONIGHT.
CONVECTION WILL BE MOVING INTO CENTRAL MN SUNDAY MORNING...ALLOWING
FOR A BRIEF BREAK AS THE FRONT SLOWLY CLEARS THE AREA. ANOTHER
SHORTWAVE DROPS SOUTH LATER IN THE DAY...AND WITH LINGERING
INSTABILITY...SCATTERED SHOWERS AND STORMS CANNOT BE RULED OUT
ANYWHERE. THE PROSPECT FOR ANOTHER ROUND OF SEVERE WX DEPENDS ON HOW
FAR SOUTH AND EAST THE FRONT WILL SAG DURING THE DAY. FOR NOW...I
WILL KEEP A GENERIC THUNDERSTORM MENTION IN UNTIL MORE INFORMATION
IS AVAILABLE.
AS THE MAIN UPPER LOW IN SOUTHERN MANITOBA PULLS EAST...A SECONDARY
WEAK WAVE DROPS SOUTH ACCOMPANIED BY A WIND SHIFT LINE. WITH
RESIDUAL LOW LEVEL MOISTURE HANGING TOUGH...ISOLATED TO SCATTERED
SHOWERS ARE POSSIBLE...ESPECIALLY NORTH OF I-94. HIGH PRESSURE AT
THE SURFACE BUILDS IN ON TUESDAY AS H5 HEIGHTS BEGIN TO INCREASE.
THIS SIGNALS THE BEGINNING OF A STRETCH OF WARMER AND DRIER WEATHER.
.LONG TERM (WED THRU SAT)...APPEARS SEVERAL DRY AND WARM DAYS
EXPECTED ACROSS REGION AS UPPER LEVEL RIDGE PARKS OVER THE NORTHERN
PLAINS. EMBEDDED SHOTS OF S/W ENERGY/BEST DYNAMICS I.E. LOW LEVEL
FORCING SHOULD REMAIN TO THE NORTH OF THE INTERNATIONAL BORDER AS
MID-LEVEL CAP FURTHER SOUTH INHIBITS THUNDER POTENTIAL. MODELS
HINTING AT SOME FLATTENING OF RIDGE BY LATER NEXT WEEK AS MORE
SIGNIFICANT FROPA WORKS ACROSS THE NORTHERN PLAINS. DUE TO
UNCERTAINTY IN TIMING AND SEVEN DAYS OUT WILL LEAVE SATURDAY DRY FOR
NOW UNTIL BETTER MODEL RUN TO RUN CONTINUITY IS ESTABLISHED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY UNTIL 19Z SATURDAY.
AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY.
FLASH FLOOD WATCH ALL COUNTIES TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES TONIGHT.
&&
JCA/BERGHazardous weather outlook, Jul 2, 6:15 AM CDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 615 AM CDT SAT JUL 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031100- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 615 AM CDT SAT JUL 2 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE KELLENBENZ
In the hours before
Special weather statement, Jul 2, 6:22 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 622 PM CDT SAT JUL 2 2005 MNZ001>002-004>009-013>017-022>023-NDZ006>008-014>016- 024-026>030-054-030700- NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN- EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN- EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-BENSON ND- CAVALIER ND-EDDY ND-GRAND FORKS ND-GRIGGS ND-NELSON ND- PEMBINA ND-RAMSEY ND-STEELE ND-TOWNER ND-TRAILL ND- EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 583 IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BELTRAMI LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES CLEARWATER KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES BENSON CAVALIER EDDY GRAND FORKS NELSON PEMBINA RAMSEY TOWNER WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES GRIGGS STEELE TRAILL INCLUDING THE CITIES OF BEMIDJI...DEVILS LAKE...GRAFTON...GRAND FORKS...LANGDON...ROSEAU AND THIEF RIVER FALLS.
Local storm report, Jul 2, 8:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
814 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TORNADO NORTHCOTE 48.85N 97.00W
07/02/2005 KITTSON MN TRAINED SPOTTER
TORNADO OF 15 MINUTE DURATION JUST WEST OF NORTHCOTE. ON
GROUND FOR 15 MINUTES.
&&
WBARRETTLocal storm report, Jul 2, 8:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
816 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TORNADO 1 W ORLEANS 48.93N 96.96W
07/02/2005 KITTSON MN LAW ENFORCEMENT
2 TORNADOES REPORTED.
&&
WBARRETTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
International Fa, MN (KINL), 00:00Z
1.5 hours before the tornado, 281 km from the path. July 3, 2005.
- Mixed-layer CAPE
- 1756 J/kg
- Mixed-layer CIN
- -41 J/kg
- Surface CAPE
- 2613 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
- 0-3 km lapse rate
- 7.9 K/km
International Fa, MN (KINL), 12:00Z
10.5 hours after it, 281 km from the path. July 3, 2005.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -297 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Hallock (HCO), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:35 UTC | 78.8 | 71.6 | 160° 11 kt | 1001.7 | TS | |
| 23:55 UTC | 78.8 | 71.6 | 150° 11 kt | 1001.4 | -TSRA | |
| 00:15 UTC | 77 | 71.6 | 140° 10 kt | 1001 | -TSRA | |
| 00:35 UTC | 77 | 71.6 | 120° 14 kt | 1000.7 | -TSRA | |
| 00:55 UTC | 77 | 71.6 | 130° 16 kt | 1000 | -TSDZ | |
| 01:15 UTC | 77 | 71.6 | 120° 16 kt | 20 | 1000.3 | -TSRA |
| 01:35 UTC | 77 | 71.6 | 140° 17 kt | 999.3 | -TSRA | |
| 01:55 UTC | 75.2 | 71.6 | 140° 20 kt | 999 | -TSRA | |
| 02:15 UTC | 75.2 | 71.6 | 150° 20 kt | 25 | 998.6 | -TSRA |
| 02:35 UTC | 75.2 | 71.6 | 160° 22 kt | 26 | 999 | -TSRA |
| 02:55 UTC | 75.2 | 71.6 | 160° 13 kt | 17 | 999 | -TSDZ |
| 03:15 UTC | 73.4 | 66.2 | 290° 11 kt | 18 | 999.7 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 156 km away, was scanning. The volume nearest the touchdown began at 01:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:57 UTC | TORNADO | Northcote | Kittson, MN | TORNADO OF 15 MINUTE DURATION JUST WEST OF NORTHCOTE. ON GROUND FOR 15 MINUTES. |
| 01:06 UTC | TORNADO | 1 W Orleans | Kittson, MN | 2 TORNADOES REPORTED. |
| 02:00 UTC | HAIL 1.75 | Orleans | Kittson, MN | |
| 02:15 UTC | TORNADO | 1 W Orleans | Kittson, MN | TWO FUNNELS MERGED NEAR ORLEANS |
| 02:45 UTC | TORNADO | 5 W Northcote | Kittson, MN | NORTHCOTE 1S 5N GRAIN DRYER FELL ON SEMI TRUCK, ANTENNA AND SATELLITE DISH BLOWN OFF HOUSE, GRAIN ELEVATOR TORN APART, HUGE TREES UPROOTED |
| 02:45 UTC | TORNADO | 5 W Northcote | Kittson, MN | NORTHCOTE 1S 5W GRAIN DRYER FELL ON SEMI TRUCK, ANTENNA AND SATELLITE DISH BLOWN OFF HOUSE, GRAIN ELEVATOR TORN APART, HUGE TREES UPROOTED |
| 03:04 UTC | FLASH FLOOD | Humboldt | Kittson, MN | SEVERAL COUNTY ROADS WASHED OUT. 4 HOMES FLOODED IN HUMBOLDT, ORLENES AND RICHARDSON TOWNSHIP. MAINLY WATER IN BASEMENT WITH WATER ON FIRST FLOOR IN ONE HOME. |
| 04:18 UTC | TSTM WND GST 60 | Hallock | Kittson, MN | KITTSON SHERIFF REPORTS WINDS IN EXCESS OF 60 MPH |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 2, 2005
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 2 | 3:15 PM EDT | F0 | Camden, NC | 0.2 | 20 | |||
| July 2 | 5:38 PM EDT | F0 | Southampton, VA | 0.5 | 25 | |||
| July 2 | 7:04 PM CDT | F0 | Renville, ND | 0.0 | 30 | |||
| July 2 | 7:45 PM CDT | F2 | Kittson, MN | 4.0 | 200 | |||
| July 2 | 8:06 PM CDT | F2 | Kittson, MN | 1.5 | 200 | |||
| July 2 | 8:48 PM CDT | F1 | Kittson, MN | 3.0 | 100 | $50,000 | ||
| July 2 | 8:50 PM CDT | F2 | Kittson, MN | 1.5 | 200 | |||
| July 2 | 9:09 PM CDT | F2 | Kittson, MN | 2.0 | 200 | |||
| July 2 | 9:50 PM CDT | F0 | Kittson, MN | 2.0 | 50 | |||
| July 2 | 10:50 PM CDT | F0 | Kittson, MN | 3.0 | 50 | |||
| July 2 | 12:15 AM CDT | F1 | Roseau, MN | 1.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.